Primary Pulmonary Hypertension

The diet drug combination Fen-Phen has been linked to an increased risk of a potentially-fatal condition known as primary pulmonary hypertension (PPH). Patient with PPH may experience a decreased blood supply to the lungs because of an increased strain that the condition places on the vessels that travel from the heart.

PPH occurs when the blood-pressure in the pulmonary artery—which connects the heart to the lungs—rises above its normal level for no apparent reason. This increased blood pressure affects the small blood vessels in the lungs, causing an increased resistance to blood flowing from the heart. As a result, the heart is forced to work harder to pump enough blood to the lungs, causing an increased strain on the heart muscles.

The first symptoms of PPH are often tiredness or fatigue, which many patients may confuse with being simply out of shape. Other symptoms—including problems breathing, fainting, ankle swelling, a bluish color in the lips or skin and chest pain—may occur later in the disease.

Studies have shown that the use of two drugs—Pondimin (fenfluramine) and Redux (dexfenfluramine)—which can be prescribed as part of Fen-Phen treatment can increase the risk of PPH by as much as 28-times. However, it can take as long as 10 years after a patient used Fen-Phen before the symptoms of PPH may begin to appear. Patients who took Fen-Phen for longer than three months are at a higher risk of developing PPH than those who only used the drugs for a short time.

I am currently represented by an attorney
*Required fields